Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 6, 2020, 1:41 AM CDT for Chickasaw County, Howard County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2020, 1:41 AM CDT (06:41 UTC)
- Expired
- Sep 6, 2020, 2:30 AM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS53 KARX 060641
SVRARX
IAC037-089-060730-
/O.NEW.KARX.SV.W.0095.200906T0641Z-200906T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
141 AM CDT Sun Sep 6 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Howard County in northeastern Iowa...
Chickasaw County in northeastern Iowa...
* Until 230 AM CDT.
* At 141 AM CDT, a severe thunderstorm was located near Elma, or 14
miles north of New Hampton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jerico around 155 AM CDT.
New Hampton around 205 AM CDT.
Lawler around 210 AM CDT.
Fredericksburg around 220 AM CDT.
Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, County B 17 And Bell Avenue, Maple Leaf, Boyd,
Williamstown, New Hampton Airport and County Roads B 28 And V 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9255 4338 9233 4315 9208 4291 9208
4291 9232 4323 9255
TIME...MOT...LOC 0641Z 325DEG 30KT 4327 9237
HAIL...<.75IN
WIND...60MPH
$$
Shea4 follow-up statements
313
WWUS53 KARX 060652
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
152 AM CDT Sun Sep 6 2020
IAC037-089-060730-
/O.CON.KARX.SV.W.0095.000000T0000Z-200906T0730Z/
Howard IA-Chickasaw IA-
152 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN HOWARD AND CHICKASAW COUNTIES...
At 151 AM CDT, a severe thunderstorm was located over Jerico, or 9
miles north of New Hampton, moving southeast at 35 mph. This line of
storms produced wind gusts of 50 to 60 mph in rural Howard County
closer to 130 AM.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Jerico around 155 AM CDT.
New Hampton around 205 AM CDT.
Lawler around 210 AM CDT.
Fredericksburg around 220 AM CDT.
Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, County B 17 And Bell Avenue, Maple Leaf, Boyd,
Williamstown, New Hampton Airport and County Roads B 28 And V 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9255 4336 9230 4315 9208 4291 9208
4291 9232 4323 9255
TIME...MOT...LOC 0651Z 325DEG 30KT 4320 9230
HAIL...<.75IN
WIND...60MPH
$$
Shea027
WWUS53 KARX 060704
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
204 AM CDT Sun Sep 6 2020
IAC037-089-060730-
/O.CON.KARX.SV.W.0095.000000T0000Z-200906T0730Z/
Howard IA-Chickasaw IA-
204 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTH CENTRAL HOWARD AND CHICKASAW COUNTIES...
At 204 AM CDT, severe thunderstorms were located along a line
extending from Protivin to near Ionia, moving southeast at 30 mph.
These storms produced wind gusts between 50 and 60 mph earlier.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lawler around 220 AM CDT.
Fredericksburg around 230 AM CDT.
Other locations impacted by these severe thunderstorms include Boyd,
Williamstown, New Hampton Airport, County Roads B 28 And V 18, County
Roads B 54 And V 56, County Roads V 56 And B 33 and Alta Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4315 9208 4291 9208 4291 9232 4321 9249
4327 9220
TIME...MOT...LOC 0704Z 328DEG 25KT 4321 9213 4307 9240
HAIL...<.75IN
WIND...60MPH
$$
Shea718
WWUS53 KARX 060717
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
217 AM CDT Sun Sep 6 2020
IAC089-060727-
/O.CAN.KARX.SV.W.0095.000000T0000Z-200906T0730Z/
Howard IA-
217 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOWARD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa.
LAT...LON 4315 9208 4291 9208 4291 9232 4308 9230
4319 9212
TIME...MOT...LOC 0717Z 325DEG 30KT 4313 9205 4299 9232
$$
IAC037-060730-
/O.CON.KARX.SV.W.0095.000000T0000Z-200906T0730Z/
Chickasaw IA-
217 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN CHICKASAW COUNTY...
At 217 AM CDT, severe thunderstorms were located along a line
extending from near Waucoma to near New Hampton, moving southeast at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Fredericksburg around 225 AM CDT.
Other locations impacted by these severe thunderstorms include County
Roads B 54 And V 56, County Roads V 56 And B 33, Highway 18 And
County V 56, Little Turkey, Jacksonville and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4315 9208 4291 9208 4291 9232 4308 9230
4319 9212
TIME...MOT...LOC 0717Z 325DEG 30KT 4313 9205 4299 9232
HAIL...<.75IN
WIND...60MPH
$$
Shea126
WWUS53 KARX 060729
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
229 AM CDT Sun Sep 6 2020
IAC037-060738-
/O.EXP.KARX.SV.W.0095.000000T0000Z-200906T0730Z/
Chickasaw IA-
229 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHICKASAW COUNTY WILL
EXPIRE AT 230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa.
LAT...LON 4315 9208 4291 9208 4291 9232 4308 9230
4319 9212
TIME...MOT...LOC 0728Z 325DEG 30KT 4308 9200 4294 9227
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:51 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 5, 10:51 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1051 PM CDT Sat Sep 5 2020 .SHORT TERM...(This evening through Sunday) Issued at 214 PM CDT Sat Sep 5 2020 All quiet on the western frontier for now as we await the well- advertised severe weather potential late tonight, mainly west of the Mississippi River. Some fair weather cumulus fields over portions of WI, otherwise a beautiful late-summer Saturday. Only fly in the ointment to enjoying an azure blue sky is the intrusion of another plume of smoke aloft from western wildfires, progressively giving the sky a more milky appearance. Cyclogenesis over the Northern Plains will induce development of a very strong southwesterly low level jet nosing into southeast MN and northeast IA. NAEFS forecast 850mb u-wind percentiles for 12Z Sunday fall completely outside all climatology for early September, giving a feel for the anomalous magnitude of this LLJ. Actual forecast 850mb wind speeds will be on the order of 50+ knots as it noses into the area late tonight. Combined with PWATs of 1.6 to 1.9" (roughly 175-200 percent of normal), moisture transport will be very robust late tonight, focused squarely on our counties west of the MS River. Instability will all be elevated with MUCAPE on the order of 2000- 3000 J/kg. Plenty of low level inhibition will be in place given the unfavorable time of night and strong warm air advection centered around 800mb, but steep mid-level lapse rates will be in play. This lends itself to pretty fat CAPE profiles aloft, definitely favorable for very large hail potential. The setup for large hail will be aided by an abundance of deep layer directional/speed shear of 50 to perhaps 60+ knots supportive of elevated supercells, especially as storms initially develop. Some CAMs, particularly recent HRRR runs, show potential for some semi-discrete cells firing up initially over portions of southeast MN and northeast IA. Latest HREF also paints an area of favorable updraft helicity, especially along and west of US 63, that suggests potential for well-organized, rotating elevated storms. TIMING: CAMs have been in decent agreement with the timing and evolution of this storm complex thanks to a more strongly-forced environment. They generally point to storms erupting near SD/MN border between 9pm-midnight, evolving into a more mature complex with semi-discrete development as they enter our far western counties and approach the MS River between midnight and 4am. This would be the most favorable timeframe for large hail before storms congeal into clusters. Storms are expected to spread east of the MS River roughly after 3am, gradually weakening as they propagate east/southeast, eventually clearing out of our east/southeast counties after daybreak Sunday. THREATS: Main threat expected to be very large hail, potentially 2" or greater in diameter (i.e. hen egg or larger). This is for areas west of the Mississippi River, especially along and west of US-63, including the Rochester area. Not as favorable of a setup for damaging winds given the storms won't be surface-based, but can't rule out some localized damaging gusts as storms amalgamate into clusters very late tonight by the time they spread southeast into western WI and far northeast IA. Heavy rainfall also very likely given the quick tropical increase of moisture and deepening warm cloud depths. While this complex should be pretty progressive, hi- res guidance suggests a high probability for a swath of 1-2" of rainfall from southeast MN to far southwest WI. HREF 24hr QPF max indicates potential for localized 3 to 4+" within this broad swath. Will have to monitor potential for localized flash flooding, but not anticipating a large hydro threat overall. The expected heavy rain swath area generally ranges from 25 to 75 percent of normal for rainfall over the last 30 to 60 days, so it should be able to handle even moderate rainfall amounts without much trouble. Only concern would be the more complex terrain areas near MS River. Expect some lingering showers and storms Sunday morning in our south and east. Perhaps some additional development along a band of fgen dropping through our southeast during the afternoon, maybe a few storms on the stronger side. Strong WAA aloft will yield a very warm early September day with highs in the mid 80s to near 90 near and south of I-94, 70s to the north. Also a tad humid, but these warm, muggy conditions will be brief. .LONG TERM...(Sunday night through Saturday) Issued at 214 PM CDT Sat Sep 5 2020 Storms may be ongoing across parts of central into southwest Wisconsin Sunday evening/night as a cold front sweeps through. However, the latest guidance suggests that most of the activity should be mostly further south and east out of the local area by this time. Any storms that may still be ongoing should be on a weakening trend as the loss of daytime heating occurs, though with instability forecast to still be around 1000-1500 J/kg and decent bulk shear, a few stronger storms cannot be ruled out. Northwest/zonal flow aloft then transitions to southwest flow early next week as a split flow pattern sets up. A baroclinic zone looks to develop across a big portion of the country, including the local area. This baroclinic zone will orient itself west to east early on in the week, before transitioning to a more southwest to northeast orientation within the large-scale flow by midweek. This will result in an increased chance of precipitation and much cooler temperatures across the entire area through the entirety of the week. Tuesday and Wednesday look to be the coolest days, with high temperatures likely only reaching the low to mid 50s. The baroclinic zone then gradually shifts east of the area come Thursday, with perhaps a brief break in rain. However, models are in rather decent agreement that a closed low will spin up on the eastern side of the Rockies later in the week and lift northeast through the area, bringing additional chances for precipitation. Exact precipitation amounts during the entire long term period is still a little uncertain, though confidence is increasing that heavy rain will result. In summary, expect a cool and soggy week ahead. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1051 PM CDT Sat Sep 5 2020 Convection has been developing this evening north of a warm front that extends from southeast South Dakota into northern Missouri. The front did not progress as far north as previously expected and as a result, the main area of convection is expected to stay farther to the southwest. Will likely still see some additional development farther to the north as the strong low level jet gets going and this will have a chance to impact KRST overnight with some MVFR/IFR conditions. With KLSE being farther east, even more questionable how much activity will be around it and have dropped back to just a VCTS for now. All this activity should push to the east early Sunday morning with a short period of MVFR ceilings possible. Otherwise, expect breezy southwest winds with VFR conditions until the cold front comes through late in the afternoon/early evening and swings the winds around to the west. Additional convective development Sunday should be to the southeast of both airports. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...NMB AVIATION...04
Hazardous weather outlook, Sep 5, 3:28 AM CDT, 22 hours 13 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 328 AM CDT Sat Sep 5 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 328 AM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, mainly after midnight. A few storms may be severe with large hail, heavy rainfall and gusty winds, especially across southeast Minnesota and northeast Iowa. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will continue into Sunday morning with hail, heavy rainfall and gusty winds possible. There is a small chance for additional storms Sunday evening over southwest Wisconsin. A few thunderstorms are possible Tuesday into Wednesday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed, but any reports of severe weather tonight into Sunday morning would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Sep 5, 11:23 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1123 PM CDT Sat Sep 5 2020
IAZ008-009-MNZ086-087-094-095-060515-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1123 PM CDT Sat Sep 5 2020
...STRONG THUNDERSTORMS FORMING ACROSS PARTS OF SOUTHEAST MINNESOTA
LATE THIS EVENING...
At 1119 PM CDT, numerous thunderstorms were forming across southern
Minnesota and will approach the Austin, Rochester, and Kasson areas.
These storms could produce large hail and locally heavy rain at
times.
Stay indoors as these storms become more numerous overnight. If you
are camping, have a shelter option in mind in case storms become
stronger.
There could be several hours of storms overnight and depending on
where storms track, several inches of rain is possible.
LAT...LON 4420 9304 4419 9268 4410 9245 4350 9208
4321 9208 4321 9302 4350 9303 4350 9305
TIME...MOT...LOC 0419Z 291DEG 50KT 4406 9308
SheaSpecial weather statement, Sep 6, 12:10 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1210 AM CDT Sun Sep 6 2020
IAZ008>011-019-029-030-MNZ086>088-094>096-060615-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Fillmore-Winona-Houston-Olmsted-Dodge-Mower-
1210 AM CDT Sun Sep 6 2020
...Thunderstorms Continue to Form Overnight...
Early this morning numerous strong to severe thunderstorms were
forming over southeast Minnesota and northeast Iowa. As the storms
grow, they could produce small bouts of large hail and locally heavy
rain, in addition to frequent lightning.
Storms may intensify, so be certain to monitor for additional
warnings. Stay indoors and if you are camping, find a shelter that
can keep you safer until the storms clear your area.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
LAT...LON 4420 9304 4420 9233 4411 9232 4411 9214
4419 9208 4419 9186 4400 9143 4378 9124
4337 9122 4326 9106 4313 9118 4291 9114
4274 9105 4266 9091 4265 9090 4264 9208
4291 9208 4291 9255 4321 9255 4321 9302
TIME...MOT...LOC 0508Z 287DEG 26KT 4380 9270
SheaLocal storm report, Sep 6, 12:53 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL OELWEIN 42.68N 91.91W
09/06/2020 E0.25 INCH FAYETTE IA PUBLIC
&&Special weather statement, Sep 6, 1:15 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 AM CDT Sun Sep 6 2020
IAZ009>011-019-029-030-MNZ086-087-094>096-WIZ054-061-060715-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Houston-Olmsted-Dodge-Mower-Crawford-Grant-
115 AM CDT Sun Sep 6 2020
...Numerous Storms Overnight...
Thunderstorm activity continued to produce hail, gusty winds,
locally heavy rain, and frequent lightning early this morning,
especially across southeast Minnesota, northeast Iowa, and into
southwest Wisconsin. Some areas may have received over 2 inches of
rain.
There have been wind gusts in the 40 to 50 mph range and occasional
hail.
Storms may intensify overnight, so be certain to monitor for
warnings. Remain indoors.
LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
4291 9255 4350 9255 4350 9305 4420 9305
4420 9233 4411 9232 4410 9208 4385 9208
4385 9129 4343 9122 4342 9067 4317 9067
4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0613Z 281DEG 49KT 4358 9219
SheaLocal storm report, Sep 6, 1:23 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL OELWEIN 42.68N 91.92W
09/06/2020 E1.00 INCH FAYETTE IA TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:23 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 52 min |
| Sep 6, 12:10 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Mitchell and 1 more | 65 min |
| Sep 6, 12:56 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 49 min |
| Sep 6, 1:15 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek | 60 min |
| Sep 6, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 47 min |
| Sep 6, 2:56 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| Sep 6, 3:42 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 48 min |
| Sep 6, 5:54 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.